Objective: Multiple organ failure is a common complication of acute circulatory and respiratory failure. We hypothesized that therapeutic interventions used routinely in intensive care can interfere with the perfusion of the gut and the liver, and thereby increase the risk of mismatch between oxygen supply and demand.
Design: Prospective, observational study.
Setting: Interdisciplinary intensive care unit (ICU) of a university hospital.
Patients: Thirty-six patients on mechanical ventilation with acute respiratory or circulatory failure or severe infection were included.
Interventions: Insertion of a hepatic venous catheter.
Measurements and main results: Daily nursing procedures were recorded. A decrease of >or=5% in hepatic venous oxygen saturation (Sho2) was considered relevant. Observation time was 64 (29-104) hours (median [interquartile range]). The ICU stay was 11 (8-15) days, and hospital mortality was 35%. The number of periods with procedures/patient was 170 (98-268), the number of procedure-related decreases in Sho2 was 29 (13-41), and the number of decreases in Sho2 unrelated to procedures was 9 (4-19). Accordingly, procedure-related Sho2 decreases occurred 11 (7-17) times per day. Median Sho2 decrease during the procedures was 7 (5-10)%, and median increase in the gradient between mixed and hepatic venous oxygen saturation was 6 (4-9)%. Procedures that caused most Sho2 decreases were airway suctioning, assessment of level of sedation, and changing patients' position. Sho2 decreases were associated with small but significant increases in heart rate and intravascular pressures. Maximal Sequential Organ Failure Assessment scores in the ICU correlated with the number of Sho2 decreases (r: .56; p < 0.001) and with the number of procedure-related Sho2 decreases (r: .60; p < 0.001).
Conclusions: Patients are exposed to repeated episodes of impaired splanchnic perfusion during routine nursing procedures. More research is needed to examine the correlation, if any, between nursing procedures and hepatic venous desaturation.